Spice can clear up psoriasis

PEOPLE'S PHARMACY

November 01, 2007|By Joe Graedon and Teresa Graedon

I want to thank you for writing about turmeric. I had psoriasis on my feet and my hands so bad that I lost all my nails on my fingers. I went to doctor after doctor to heal my psoriasis, but nothing worked.

When I saw the article, I thought I'd try it. I started to put turmeric on my food and in my coffee. Within two weeks, my psoriasis had started to heal. Within three weeks, it had cleared up. I have been free of psoriasis for six months now.

Turmeric is a yellow spice that is an important ingredient in curry powder. A component of turmeric, curcumin, has anti-inflammatory as well as antioxidant activity and shows promise against psoriasis and other conditions (Annals of the New York Academy of Sciences, December 2004).

We have heard from many others that turmeric can help ease psoriasis. Some people are allergic to the spice, however, and those who take the anticoagulant warfarin should avoid it.

I am a physician who treats many patients in chronic pain. I am convinced that generic oxycodone is only about half as effective as the brand name OxyContin. This is a huge problem for my patients. How can we get someone to investigate?

As a physician, you can report therapeutic failure to the Food and Drug Administration's MedWatch program and to the generic manufacturer. Patients taking a narcotic drug of this sort are unfortunately regarded with suspicion, so your voice on your patients' behalf is especially important.

Despite FDA reassurance about the equality of generic drugs, we have now heard from hundreds of patients who have had difficulties. For more information, go to peoplespharmacy.com and ConsumerLab.com.

I started getting muscle movements in my legs in the mornings while lying in bed. It wasn't "restless leg syndrome" because I did not feel like I had to move my legs. I just had an unusual feeling of muscles moving under the skin.

I heard a discussion on the radio about this that suggested using magnesium. I've started taking 1,000 milligrams before bed, and although it doesn't stop the muscle movement completely, it does minimize the discomfort. Is 1,000 milligrams of magnesium a day too much?

Your body will let you know if you are taking too much magnesium. In excess, this mineral causes diarrhea. For most people, 300 milligrams a day or so is tolerable, but 1,000 milligrams would not be. People with kidney problems should avoid any supplemental magnesium, as it could put too much strain on the kidneys.

I have been interested in your articles about cinnamon used by type 2 diabetics to lower blood sugar. I was concerned that the cinnamon I buy might be contaminated with coumarin, so I called the distributor, who told me all cinnamon has coumarin in it naturally, but that the amounts are too low to be harmful if it is used only occasionally.

I am interested in taking 1/4 teaspoon in the morning. I am on a low dose of a medicine for type 2 diabetes. Is this reasonable?

We always recommend that a person with diabetes work with a health care team (doctor, nurse and/or diabetes educator) when adding natural supplements to the regimen. You can avoid any worry about coumarin by creating your own water-soluble cinnamon extract. Just put the cinnamon in a coffee filter and pour a cup of boiling water over it.

The resulting cinnamon-flavored water provides the active compound but not the coumarin, so you get the benefit without the worry.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of this newspaper or e-mail them via their Web site: peoplespharmacy.com.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.